Noxious input to the spinal cord is known to produce central sensitization, which consists of allodynia , exaggeration of pain, and punctuate hyperalgesia , extreme sensitivity to pain. Two types of mechanical hyperalgesia can occur: 1) touch that is normally painless in the uninjured surroundings of a cut or tear can trigger painful sensations (touch-evoked hyperalgesia), and 2) a slightly painful pin prick stimulation is perceived as more painful around a focused area of inflammation (punctuate hyperalgesia). Touch-evoked hyperalgesia requires continuous firing of primary afferent nociceptors, and punctuate hyperalgesia does not require continuous firing which means it can persist for hours after a trauma and can be stronger than normally experienced. In addition, it was found that patients with neuropathic pain, histamine ionophoresis resulted in a sensation of burning pain rather than itch, which would be induced in normal healthy patients. This shows that there is spinal hypersensitivity to C-fiber input in chronic pain. 
Capsaicin will burn when initially starting to use it. If you have really intense itching/discomfort the % cream, available in almost any drug store, will suppress it very fast, but the trade off is the considerable burning. Some people can not tolerate it. It is best to actually try the % cream first, but I have only found it available over the Internet. If you apply capsaicin daily, it won't be long and you will experience no or very minimal short-term burning. After I apply capsaicin I apply a small amount of Calmoseptine over it.
Hello Pyrrhus - i just read your post and i wanted to share that I seem to have something very similar to you. My allergist/immunologist put me on Protopic (Tacrolimus) - it's an immune response cream similar to a steroid but not a steroid. I've been using it for several years now and my experience is identical to yours. When i use for a few days the dryness and redness go away. I stop and then 1-2 weeks later it comes back horribly. Swelling and cracking under my eyes - cracking around my lips. I just hate it. I do not want to be on the cream any longer either. Have your symptoms ever recurred?